Purpose: To present a case of respiratory depression following the administration of nebulised morphine.
Clinical features: A 74-yr-old, 51-kg woman with a history of hypertension controlled with 5 mg.day-1 enalapril and 50 mg.day-1 atenolol was admitted for evaluation of low back pain, loss of appetite, and weight loss. Investigation revealed advanced metastatic disease with a probable primary in the right lung. The patient's pain was well controlled with 10 mg continuous release morphine p.o. three times daily, and 10 mg immediate release morphine p.o. for breakthrough pain as required. During the two weeks following the commencement of this treatment she occasionally complained of shortness of breath. Examination revealed a fully conscious patient with slight dyspnoea and mild wheezing which responded to oxygen 30% and nebulised bronchodilators. An oncological consultation recommended 4 mg nebulised morphine and 4 mg dexamethasone in saline as treatment for the bouts of breathlessness. Approximately 15 min after the first administration of nebulised morphine the patient became markedly bradypneic (respiratory rate: 4-5 bpm), hypotensive (BP 70/40 mmHg), and responded only partially to command. The pupils were pinpoint. The trachea was immediately intubated and the lungs ventilated with oxygen 40% for four hours. Following this occurrence of respiratory depression nebulised morphine was discontinued and no further events occurred.
Conclusion: Patients receiving inhaled morphine should be closely monitored and resuscitation equipment should be readily available.